Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 135, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 25, 2008, 3:50 PM CDT for Russell County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 25, 2008, 3:50 PM CDT (20:50 UTC)
- Expired
- May 25, 2008, 4:45 PM CDT
- In force
- 55 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
County Russell County, KS
The radar
The Grand Island radar (KUEX), 159 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 3:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 359 J/kg
- Mixed-layer CIN
- -263 J/kg
- Mixed-layer LCL
- 1676 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:45 PM CDT, 5 minutes earlier.
Area forecast discussion, May 25, 3:45 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 345 PM CDT SUN MAY 25 2008 .DISCUSSION... .SYNOPSIS... CONVECTIVELY ACTIVE PERIOD CONTINUES THRU TUE NIGHT AS MID-UPR LOW... DRIFTING E OVER SRN ONTARIO...DRAGS COLD FRONT S/SE INTO C KS TONIGHT & MON. SUCH MOVEMENT OF THE MID-UPR LOW THRU TUE WILL INDUCE DECELERATION OF THE FRONT WITH BOUNDARY LIKELY SETTING UP CAMP IN W-E MANNER THROUGH THE HEART OF KICT COUNTRY. WITH HIGH OCTANE SFC-850MB FUEL CONTINUING TO MIGRATE N FROM SRN PLAINS...NUMEROUS (+)TSRA...POSSIBLY SEVERE...TO PUT DAMPER ON REMAINDER OF MEMORIAL DAY HOLIDAY...ESPECIALLY IN C KS WHERE FLOODING RAINS ARE LIKELY TONIGHT. TONIGHT-TUE NIGHT: PER SYNOPSIS HAVE GONE NEARLY FULL-THROTTLE ON POPS NEARLY ALL AREAS TONIGHT...WITH FOCUS ON C KS THRU 12 MID-NIGHT WITH AXIS OF HIGHEST POPS GRADUALLY SHIFTING SE OVER REMAINDER OF KICT COUTNRY AS MASSIVE MCS VENTURES OVER THESE LATTER AREAS THEREAFTER. WITH AFORE-MENTIONED FRONT DECELERATING PROLONGED PERIODS OF +RA LIKELY OVER ESPECIALLY C KS WHERE ECHO-TRAINING LIKELY...ESPECIALLY THIS EVENING. WITH 1 & 3-HOUR FFGS IN 1.5-2.5 INCH RANGE HAVE ISSUED FLOOD WATCH FOR ALL OF C KS FOR TONIGHT THATLL INCLUDE MARION & CHASE COUNTIES. DEEP-LAYER SHEAR COUPLED WITH VERY UNSTABLE() AIRMASS TO OBVIOUSLY PROMOTE SUPER-CELLULAR CONVECTION THROUGH TUE NIGHT WITH GREATEST SEVERE POTENTIAL GRADUALLY SHIFTING SE OVER SC & SE KS TUE AFTERNOON & EVENING. MID-WEEK: NO CHANGES TO INHERITED FORECAST WITH COOLER TEMPS SPREADING S ACROSS PRIMARILY C KS TUE & WED. NEXT WEEKEND: ATMOSPHERE SHOULD BE PRIMED & READY FOR MORE TSRA FRI NIGHT AS POTENT MID-UPR LOW SPRINTS E/SE ACROSS NRN PLAINS...SWEEPING COLD FRONT SE OVER KS. WITH MID-UPR LOW FILLING AS IT ASSUMES DUE E TRACK ACROSS GREAT LAKES LATE SAT NIGHT/EARLY SUN...FRONT SHOULD DECELERATE & PERHAPS EVEN STALL NEAR RED RIVER AROUND THIS SAME TIME...THEREBY SHUNTING BEST TSRA POTENTIAL ACROSS SRN KS SAT NIGHT. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 71 89 68 77 / 70 30 60 40 HUTCHINSON 69 88 66 75 / 70 30 80 40 NEWTON 70 87 67 76 / 80 40 70 40 ELDORADO 71 87 69 78 / 80 30 60 40 WINFIELD-KWLD 72 89 69 80 / 70 30 50 40 RUSSELL 67 86 57 70 / 60 30 80 40 GREAT BEND 67 87 60 72 / 60 30 80 40 SALINA 68 85 62 72 / 80 40 80 40 MCPHERSON 69 87 65 74 / 80 40 80 40 COFFEYVILLE 73 87 69 83 / 60 30 30 50 CHANUTE 72 85 69 81 / 70 30 50 50 IOLA 72 85 69 80 / 80 30 50 50 PARSONS-KPPF 73 86 69 82 / 70 20 40 50 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY MORNING FOR KSZ032-033-047>053. &&
Hazardous weather outlook, May 25, 11:55 AM CDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1155 AM CDT SUN MAY 25 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-261015- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1155 AM CDT SUN MAY 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORM CHANCES WILL INCREASE AGAIN LATE THIS AFTERNOON INTO THIS EVENING OVER CENTRAL KANSAS. ANY STORMS THAT DEVELOP COULD BE SEVERE...WITH LARGE HAIL UP TO GOLF BALL SIZE...DAMAGING WINDS AND EVEN A FEW TORNADOES. THE GREATEST THREAT APPEARS TO BE NORTHWEST OF A HUTCHINSON TO HILLSBORO LINE. THE THUNDERSTORM CHANCES CONTINUE OVERNIGHT AS THE CONVECTION IN CENTRAL KANSAS EVOLVES INTO A LINEAR COMPLEX OF THUNDERSTORMS ACROSS CENTRAL KANSAS AND BEGINS TO PROPAGATE EAST-SOUTHEAST. THIS LINE OF STORMS COULD ALSO BE SEVERE WITH DAMAGING STRAIGHT LINE WINDS THE MAIN THREAT. A LOCALIZED FLOODING THREAT WILL ALSO EXIST. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE ACTIVE WEATHER PATTERN LOOKS TO CONTINUE FROM MONDAY THROUGH TUESDAY...AS RICH GULF MOISTURE REMAINS OVER THE AREA. ANY STORM THAT DEVELOPS OVER THIS TIME PERIOD WILL HAVE A CHANCE TO BECOME STRONG TO SEVERE. THE GREATEST THREAT FOR SEVERE WEATHER DURING THIS TIME WILL GRADUALLY SHIFT SOUTH ACROSS THE AREA. ADDITIONALLY...LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE A THREAT...ESPECIALLY ACROSS CENTRAL KANSAS MONDAY AFTERNOON THROUGH TUESDAY MORNING. WITH THE ACTIVE SEVERE WEATHER EXPECTED THROUGH THIS HOLIDAY WEEKEND...IT IS ADVISED TO CHECK ADDITIONAL OUTLOOKS AS WE CONTINUE TO REFINE THE SEVERE WEATHER THREAT AREAS. ALSO...STAY TUNED FOR ANY WATCHES AND WARNINGS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING ACROSS CENTRAL KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP SCHRECK/KETCHAM
In the hours before
Special weather statement, May 25, 2:53 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 253 PM CDT SUN MAY 25 2008 KSZ032-252100- RUSSELL- 253 PM CDT SUN MAY 25 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR RUSSELL COUNTY... AT 248 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 9 MILES WEST OF GALATIA...OR 17 MILES SOUTHEAST OF HAYS...AND MOVING NORTHEAST AT 31 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. KRC
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 10:28 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 47 min |
| May 24, 10:54 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 51 min |
| May 24, 11:13 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 47 min |
| May 24, 11:45 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 50 min |
| May 24, 11:57 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman | 63 min |
| May 25, 12:56 AM CDT | Severe Thunderstorm Warning | ICT | Kingman, Sedgwick, Sumner | 48 min |
| May 25, 2:16 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 59 min |
| May 25, 2:30 AM CDT | Areal Flood Warning | ICT | Sedgwick | 4 hr |
| May 25, 4:31 AM CDT | Areal Flood Warning | ICT | Butler | 6 hr |
| May 25, 5:09 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 51 min |
| May 25, 5:57 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 48 min |
| May 25, 6:50 AM CDT | Severe Thunderstorm Warning | ICT | Chase | 22 min |
| May 25, 2:57 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 63 min |
| May 25, 3:27 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 18 min |
| May 25, 4:08 PM CDT | Areal Flood Warning | ICT | Russell | 5 hr |
| May 25, 4:10 PM CDT | Flood Watch | ICT | Barton, Chase, Ellsworth, Lincoln, McPherson, Marion and 3 more | 11 hr |
| May 25, 4:10 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 50 min |
| May 25, 4:30 PM CDT | Flash Flood Warning | ICT | Russell | 5 hr |
| May 25, 4:36 PM CDT | Tornado Warning | ICT | Lincoln | 24 min |
| May 25, 4:37 PM CDT | Tornado Warning | ICT | Russell | 23 min |
| May 25, 4:59 PM CDT | Tornado Warning | ICT | Lincoln | 27 min |
| May 25, 5:05 PM CDT | Tornado Warning | ICT | Barton, Russell | 55 min |
| May 25, 5:11 PM CDT | Flash Flood Warning | ICT | Lincoln | 4 hr |
| May 25, 5:26 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 59 min |
| May 25, 5:28 PM CDT | Tornado Warning | ICT | Russell | 32 min |
| May 25, 5:54 PM CDT | Tornado Warning | ICT | Barton, Russell | 66 min |
| May 25, 6:07 PM CDT | Tornado Warning | ICT | Barton, Russell | 38 min |
| May 25, 6:08 PM CDT | Tornado Warning | ICT | Ellsworth, Lincoln | 52 min |
| May 25, 6:12 PM CDT | Flash Flood Warning | ICT | Barton, Ellsworth, Lincoln, Russell | 4 hr |
| May 25, 6:33 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 57 min |
| May 25, 6:47 PM CDT | Tornado Warning | ICT | Barton, Ellsworth, Russell | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.